[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Wow- Dan responds to a ltr. to myself

At 02:57 PM 12/14/1998  Emily Miggins wrote:
>From: "Dan J.
>Subject: Re: a ltr. to myself
>To: email @ redacted

>1) Too stupid to understand equation above
>2) Let's herself go low on purpose for the attention (subconsciously)
>3) Doesn't care
>Any of the above would be unacceptable to me. So what gives? No idea, but
>must understand.

The equation above is much too simplistic and not very realistic. The human
body is not like a machine. You can't just program in things and expect
them to work the same each time... there are too many variables. What kind
of other variables? To name a few, hormones, stress, illness, timing plus
numerous unknown random events. 

Hormone changes affect BG levels... sometimes in all sorts of unpredictable
ways. Stress and emotions change BG levels... although usually they raise
them, it is not necessarily consistent. Illness will usually raise BG
levels. The timing of the last bolus and/or meal and how fast it happened
to be absorbed into the system will also affect BG levels. The "random
factor" shows up when BG changes occur for no apparent reason...
unfortuately this occurs more often than we'd like. 

No doctor can prevent lows... not unless they keep your average BG so high
that you'd have to be concerned about numerous other side-effects. Lows
happen... unless you are testing every 5 minutes, you can never totally
prevent them. If there are problems with low BG unawareness, this is
another problem. Sometimes this can be helped by changing insulin types.
Talk to your doctor about this.

Even with my pump working correctly and me doing everything right,
sometimes for no reason my BG will just drop. Sometimes it's because I
happen to be a just little more active that day and the Humalog that the
pump infused 2 hours ago is still working strong. Sometimes there is no
known cause that I can figure out. All type I diabetics on insulin go
through this... you just need to accept this as part of the disease. 

Although I have yet to pass-out or have to call 911, after 19 years I've
had plenty of low BG situations. I always carry glucose tabs and try to
treat at the first symptoms. Test often and be prepared!! That's the best
advice. And most important, never forget that every person is different. 


Insulin-Pumpers website http://www.insulin-pumpers.org/